MAUDE Adverse Event Report: SMITHS MEDICAL ASD; INC. PORTEX BIVONA FLEXTEND¿ TTS¿ NEONATAL AND PEDIATRIC TRACHEOSTOMY; TUBE TRACHEOSTOMY AND TUBE CUFF

SMITHS MEDICAL ASD; INC. PORTEX BIVONA FLEXTEND¿ TTS¿ NEONATAL AND PEDIATRIC TRACHEOSTOMY; TUBE TRACHEOSTOMY AND TUBE CUFF
Model Number FT19KN55NGF941N
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code Respiratory Acidosis (2482)
Date of Event 11/25/2019
Type of Reportable Event Serious Injury
Event or Problem Description
Information was received indicating that the cuff to a smiths medical portex bivona flextend¿ tts¿ neonatal and pediatric tracheostomy tube "blew." the patient was reported to have decreased tidal volumes, vitals decompensated high co2, and an audible leak was noted the trach tube was immediately changed out.Ent was called to the bedside of the patient to assist with the placement.Subsequently, at approximately 3am, the replacement tube also leaked.The patient is reported to be stable but is awaiting a new back-up trach tube.The product was returned for analysis.
 
Additional Manufacturer Narrative
H3:  four bivona tracheostomy tubes were returned in used conditions without the original packaging.Two of the trachs were from lot #ss025220 and the other two 5.5 flextend tts with fixed connector and f flange (46mm length) from unknown lots.Upon receipt of the samples, it was determined that 2 of them were not built at the southington facility.The other two trachs were manufactured in tijuana, mexico.Of the four samples received, three of them were confirmed to have leakage issues.The two cuffs manufactured at the tijuana facility both had what appears to be abrasions in the same general area.One of these tijuana-manufactured parts had a small hole on the perimeter of the "abrasion" area, while the other one had a small hole on the opposite side of the tube.One of the remaining southington-produced parts was confirmed to have a small hole in the same general area of the aforementioned abrasions.The remaining southington-produced part was tested and no leakage issues were noted.Based on the fact that the three tubes experiencing leakage issues all had abrasions and/or holes in the same general area of the cuff (when looking at the tube from above with the curve in a "concave down" formation, the holes/abrasions near the center of the upper portion of the cuff-- though slightly closer to the airway side of the cuff), along with the fact that these products were built at two different facilities, it is hypothesized that the abrasions/holes are possibly caused by unique features of the patient's anatomy.The reported issue was confirmed.

Brand Name
PORTEX BIVONA FLEXTEND¿ TTS¿ NEONATAL AND PEDIATRIC TRACHEOSTOMY
Common Device Name
TUBE TRACHEOSTOMY AND TUBE CUFF
Manufacturer (Section D)
SMITHS MEDICAL ASD; INC.
6000 nathan lane n
minneapolis, MN 55442
MDR Report Key9506248
Report Number3012307300-2019-07445
Device Sequence Number2981084
Product Code JOH
UDI-Device Identifier15019517211825
UDI-Public15019517211825
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K923878
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/14/2024
Device Model NumberFT19KN55NGF941N
Device Catalogue NumberFT19KN55NGF941N
Device Lot NumberSS025220
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/13/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/25/2019
Supplement Date Received by Manufacturer01/30/2020
Initial Report FDA Received Date12/20/2019
Supplement Report FDA Received Date02/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;
Patient Age8 YR
Patient Weight27